Thunderstorm Wind, Claiborne
- When
- July 4, 6:20 PM EST
- Where
- Claiborne County, Lone Mtn
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $20,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.383, -83.583
A few trees were reported down and a storage building was blown over in the vicinity of Lone Mountain.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A few trees were reported down and a storage building was blown over in the vicinity of Lone Mountain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 4, 1:46 PM EST, 4 hours 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 246 PM EDT TUE JUL 4 2006 .SHORT TERM...(TUE NIGHT AND WED)...UPPER TROUGH AND SURFACE COLD FRONT APPROACH THROUGH THE SHORT TERM PERIOD RESULTING IN SIGNIFICANT INCREASE IN MOISTURE AT ALL LEVELS. POPS HAVE BEEN INCREASED TO CATEGORICAL BY WEDNESDAY AFTERNOON AS LIFT INCREASES WITH FRONTAL PASSAGE. ALSO ANTICIPATE SCATTERED TO NUMEROUS RENEGADE SHOWERS/THUNDERSTORMS IN ADVANCE OF UPPER TROUGH/SURFACE FRONT TONIGHT AND EARLY WEDNESDAY AS MOISTURE CONVERGES BETWEEN RETREATING UPPER RIDGE AND APPROACHING UPPER TROUGH. STORMS WILL HAVE THE POTENTIAL TO BE QUITE STRONG AS WELL AS HEAVY RAIN PRODUCERS AS PW VALUES APPROACH AND EVEN EXCEED TWO INCHES. ANTICIPATE SOMEWHAT COOLER TEMPS WITH EXPECTED INCREASE IN CLOUDS AND INCREASING TREND IN CONVECTIVE ACTIVITY. .LONG TERM...(WED NIGHT THROUGH TUE)...SURFACE COLD FRONT PROJECTED TO SLOWLY SINK SOUTHWARD AS IT PROGRESSES THROUGH THE SOUTHERN APPALACHIANS EARLY IN THE PERIOD. GFS REMAINS SLIGHTLY SLOWER WITH THIS PROCESS AND GIVEN THE TIME OF YEAR...WILL BE FAVORED. SURFACE HIGH PRESSURE BUILDS INTO THE REGION FROM THE UPPER MIDWEST AND WILL BE ACCOMPANIED BY DRIER AND SOMEWHAT COOLER AIR. THESE CONDITIONS ARE EXPECTED TO LAST UNTIL EARLY NEXT WEEK WHEN UPPER RIDGING BECOMES RE-ESTABLISHED OVER MOST OF THE SOUTHERN CONUS. A RETURN TO TYPICAL SUMMER-TYPE WEATHER CONDITIONS CAN BE EXPECTED BY THEN. NO STRONG SIGNAL IN ANY OF THE NCEP...NOGAPS OR CANADIAN ENSEMBLES NOTED TO WARRANT SIGNIFICANT DEVIATION FROM GFS GUIDANCE. THUS GENERALLY STAYED CLOSE TO GFS GUIDANCE VALUES FOR TEMPS THROUGH THE PERIOD. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 72 85 68 83 / 40 70 70 40 KNOXVILLE MCGHEE TYSON AIRPORT, TN 72 83 66 82 / 40 80 70 30 OAK RIDGE, TN 71 82 65 83 / 50 80 70 20 TRI CITIES AIRPORT, TN 68 80 62 80 / 50 90 70 20 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && DGS/LCM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 502 AM EDT TUE JUL 4 2006 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-051000- ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE- CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON- HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN- MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE- NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL- SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER- SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION- WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE- 502 AM EDT (402 AM CDT) TUE JUL 4 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS LATE THIS AFTERNOON AHEAD OF A FRONTAL BOUNDARY ACROSS THE OHIO VALLEY AND BECOME MORE NUMEROUS THIS EVENING ESPECIALLY ACROSS THE NORTHERN HALF OF EAST TENNESSEE AND SOUTHWEST VIRGINIA. DUE TO THE HEATING OF THE DAY AND INSTABILITY A FEW STORMS MAY BECOME STRONG TO SEVERE WITH HAIL AND GUSTY WINDS ALONG WITH HEAVY RAINFALL. SPOTTER ACTIVATION IS NOT EXPECTED THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A WEAKENING FRONTAL BOUNDARY WILL BE APPROACHING THE AREA EARLY WEDNESDAY AND PROVIDE AN INCREASING CHANCE OF THUNDERSTORMS OVER THE SOUTHERN APPALACHIAN REGION WEDNESDAY. SOME OF THESE STORMS MAY BECOME STRONG TO SEVERE DURING THE AFTERNOON AND EVENING HOURS WEDNESDAY AND CONTAIN HAIL AND GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY. TD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 534 PM EDT TUE JUL 4 2006 TNZ074-042230- SEVIER SMOKY MOUNTAINS- 534 PM EDT TUE JUL 4 2006 ...A STRONG THUNDERSTORM WILL AFFECT SEVIER COUNTY AND THE GREAT SMOKY MOUNTAIN NATIONAL PARK... AT 530 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHEAST OF GATLINBURG. THIS STORM WAS NEARLY STATIONARY OVER THE GREAT SMOKY MOUNTAIN NATIONAL PARK. WINDS 30 TO 40 MPH ARE POSSIBLE WITH THIS STORM...ALONG WITH VERY HEAVY RAINFALL AROUND ONE INCH PER HOUR. PEOPLE OUTDOORS IN THE PARK SHOULD SEEK SHELTER. CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DGS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
558 PM EDT TUE JUL 04 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND DMG 4 S SNEEDVILLE 36.48N 83.21W
07/04/2006 HANCOCK TN LAW ENFORCEMENT
NUMEROUS TREES AND POWERLINES DOWN IN THE DUCK CREEK AND
TRENT VALLEY AREAS. REPORTED BY DISPATCH.
&&
FERRELLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
619 PM EDT TUE JUL 04 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM TSTM WND DMG SPRING CITY 35.69N 84.86W
07/04/2006 RHEA TN LAW ENFORCEMENT
SEVERAL TREES AND LARGE LIMBS DOWNED AND A FEW ROOFS
DAMAGED IN SPRING CITY. REPORTED BY DISPATCH AND STORM
SPOTTER.
&&
FERRELLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
640 PM EDT TUE JUL 04 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND GST 6 NNW KNOXVILLE 36.05N 83.99W
07/04/2006 E60 MPH KNOX TN AMATEUR RADIO
WIND GUSTS ESTIMATED AT 60 MPH ON RACCOON VALLEY ROAD.
REPORTED BY HAM RADIO OPERATOR.
&&
FERRELLSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 708 PM EDT TUE JUL 4 2006 TNZ014-038-050015- CLAIBORNE-GRAINGER- 708 PM EDT TUE JUL 4 2006 ...A STRONG THUNDERSTORM WAS AFFECTING CLAIBORNE AND GRAINGER COUNTIES... AT 707 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES EAST OF MAYNARDVILLE....MOVING NORTHEAST AT 20 MPH. PEA SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. PEOPLE IN NORTHERN GRAINGER AND SOUTHEASTERN CLAIBORNE COUNTIES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY AND PREPARE TO SEEK SHELTER. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. DGS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
718 PM EDT TUE JUL 04 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND DMG 4 NW NIOTA 35.56N 84.60W
07/04/2006 MCMINN TN LAW ENFORCEMENT
ONE TREE DOWN ON COUNTY ROUTE 275. REPORTED BY DISPATCH.
0605 PM TSTM WND DMG KNOXVILLE 35.97N 83.95W
07/04/2006 KNOX TN LAW ENFORCEMENT
ONE TREE AND POWERLINES DOWN JUST OFF OF RUTLEDGE PIKE.
REPORTED BY SHERIFFS DISPATCH.
0635 PM TSTM WND DMG 6 NNW KNOXVILLE 36.05N 83.99W
07/04/2006 KNOX TN LAW ENFORCEMENT
ONE TREE AND POWERLINES DOWN ON RACCOON VALLEY ROAD.
REPORTED BY SHERIFFS DISPATCH.
0645 PM TSTM WND DMG 5 WNW MURPHY 35.12N 84.11W
07/04/2006 CHEROKEE NC PARK/FOREST SRVC
DIME SIZED HAIL AND SEVERAL TREES DOWN IN THE NATIONAL
FOREST...WEST AND NORTHWEST OF MURPHY. REPORTED BY FOREST
SERVICE PERSONNEL.
&&
FERRELLThe Knoxville radar (KMRX), 29 km away, was scanning. The volume nearest the first event began at 23:21 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2006Every state in 2006This day in weather historyWarnings in Tennessee, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5519240.